Skip to content

Announcements

Visit the WebMD Parkinson's Health Center for information about symptoms, types, diagnosis, treatment and care.
Includes Expert Content
What will happen to me if I do not take the medication
avatar
njladyluck posted:
I am newly diagnosed and my dr. told me I should go on Sinemet. She gave me a schedule to start - going up to 3 a day. I am already in 2 c/o recovery programs so she said it was best not to take the other medicine. I have the prescription but do not want to fill it. I am not in pain, I am slow but make myself walk faster, my tremors have almost disappeared since I started walking 18 miles a week and taking yoga and weight training. I have a good energy level most days I out do myself. Most of my visit was spent on the symptoms not the medicine I am supposed to take. The only symptoms that really bother me is sometimes I slur my words and I have trouble typing with my 3 left fingers (tremor side) but therapy has helped somewhat with the typing. I am 61, stage 2 (have felt tremors on right side 2x), female. What will happen if I don't take the medicine. I do not want to have the jerks, be in pain, be sleepy, be sick to my stomach that I read are side effects of this medicine. How long will I stay the way I am?
Reply
 
avatar
susiemargaret responded:
hello, NJ --

let me say as a general matter that not everyone has side effects from meds and that for many people, any side effects disappear shortly or are manageable.

however, as to advice on a decision about taking this specific med prescribed for you, i hope dr. stacy will weigh in.

-- susie margaret
what good is gold, or silver too, if your heart's not good and true -- hank williams, sr.
 
avatar
DUKE MEDICINE
Mark A Stacy, MD responded:
njladyluck,
There is no harm in not taking levodopa, particularly at low doses. I would encourage you to trust your doctor and try the agent. As doctors, we cannot predict how patients will respond or how long you will stay the way you are. We do the best we can, and it appears your doctor thinks that Sinemet is a good option.
 
avatar
toni24 responded:
I am wandering the same thing - to take medications or not to take medications? The possible side effects scares me to death.
 
avatar
lovedogs1955 replied to toni24's response:
I am in Stage 3 and have not been able to take the Parkinson's medications because of the side effects. I am not able to tolerate them, mainly because I have so other pre-existing conditions and medications for those. My Neurologist is treating symptoms as they occur, such as anxiety and inablility to sleep. I have a lot of digestive problems and have had numerous bowel surgeries so he takes care of those concerns. I am disabled due to the Parkinson's, so I find that if I start having things like increased tremors or anxiety, I am able to take a medication ordered for me and rest, which usually helps both problems decrease. I hope that you have a few good doctors who will both listen to you AND communicate with each other. That helps SO very much.

Don't forget you have all of us to bounce things off of as well!
 
avatar
njladyluck replied to toni24's response:
Hi Toni,

I posted that 4 years ago. Wow, I started with Azilect once a day which relieved most of my symptoms right away for about 6 months then they started coming back and I had problem with balance. After that dr. added generic sinemet working up to 3 pills a day and I am now at 6 pills a day and I am also on a 2mg Nupro patch. So that is 1 mg of Azilect, 2 mg. Neupro and 6 tabs of 25/100 levadopa.a day (taking it every 3 hours from 6:00 am to 9:00 pm). I work in a very stressful job that involves typing constantly and a 3 hour round trip commute a day and this seems to be working for me. I am lucky I do not have to take anything else because the meds not only relieve the physical symptoms of PD but also the cognitive. Exercise also is very important. I would not have been able to continue to live my life if I did not take the meds. I would not have been able to continue to work. But the most important thing was that I had started having a lot of pain from the rigidity and the meds removed the pain.

Since you used my post of 4 years ago, I will tell you from my experience that the meds have worked in my life. The best thing I did was read a lot, share in different support groups, and Dr. Stacy helped me a lot. Good luck to you.


Helpful Tips

Sensory symptoms in Parkinson's DiseaseExpert
Sensory complaints in PD are not uncommon, and include visual changes, loss of sense of smell, restless legs syndrome (RLS), and pain. ... More
Was this Helpful?
64 of 80 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

For more information, visit the Duke Health Neurological Disorders Center